Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Nashville, TN

July 15, 20174 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 15, 2017, 10:13 AM CDT for 4 counties in Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 10:13 AM CDT (15:13 UTC)
Expired
Jul 15, 2017, 12:15 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 10:20 AM CDTFLASH FLOOD4 Se Nashville, TNMURFREESBORO ROAD CLOSED BETWEEN THOMPSON LANE AND BRILEY DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.2 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS54 KOHX 151513
FFWOHX
TNC021-037-043-187-151715-
/O.NEW.KOHX.FF.W.0020.170715T1513Z-170715T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1013 AM CDT SAT JUL 15 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Davidson County in Middle Tennessee...
  Northeastern Dickson County in Middle Tennessee...
  North central Williamson County in Middle Tennessee...
  Cheatham County in Middle Tennessee...

* Until 1215 PM CDT

* At 1010 AM CDT, Doppler radar indicated a line of training 
  thunderstorms producing 2-3 inches of rain across the warned area. 
  Flash flooding has been reported in Cheatham and Davidson 
  counties. An addition 1-2 inches of rain is possbile for some 
  parts of the warning particularly southwest Davidson County.

* Some locations that will experience flooding include...
  Ashland City, Nashville, Forest Hills, Oak Hill, Belle Meade,
  Kingston Springs, Pegram, Bellevue, Pleasant View, Berry Hill,
  Cheatham Dam, Bells Bend and Beaman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3611 8667 3601 8694 3598 8704 3631 8734
      3632 8731 3631 8730 3633 8728 3640 8709

$$

10
2 follow-up statements
391 
WGUS74 KOHX 151637
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1137 AM CDT SAT JUL 15 2017

TNC021-037-043-187-151715-
/O.CON.KOHX.FF.W.0020.000000T0000Z-170715T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson TN-Dickson TN-Williamson TN-Cheatham TN-
1137 AM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
SOUTHWESTERN DAVIDSON...NORTHEASTERN DICKSON...NORTH CENTRAL
WILLIAMSON AND CHEATHAM COUNTIES...

At 1134 AM CDT, Doppler radar indicated 1-3 inches of rain has 
fallen in the last 2 hours due to thunderstorms producing heavy 
rain. While heavy rain has ended for the majority of the warned area 
some flooding is still lingering.

Some locations that may experience flooding include...
Ashland City, Nashville, Forest Hills, Oak Hill, Belle Meade,
Kingston Springs, Pegram, Bellevue, Pleasant View, Berry Hill,
Cheatham Dam, Bells Bend and Beaman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3611 8667 3601 8694 3598 8704 3631 8734
      3632 8731 3631 8730 3633 8728 3640 8709

$$

10
910 
WGUS74 KOHX 151710
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1210 PM CDT SAT JUL 15 2017

TNC021-037-043-187-151720-
/O.EXP.KOHX.FF.W.0020.000000T0000Z-170715T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson TN-Dickson TN-Williamson TN-Cheatham TN-
1210 PM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DAVIDSON...NORTHEASTERN
DICKSON...NORTH CENTRAL WILLIAMSON AND CHEATHAM COUNTIES WILL EXPIRE
AT 1215 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3611 8667 3601 8694 3598 8704 3631 8734
      3632 8731 3631 8730 3633 8728 3640 8709

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:58 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 15, 9:58 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
958 AM CDT Sat Jul 15 2017

.DISCUSSION...

Band of thunderstorms with torrential downpours is expected to
continue sinking slowly southward for the remainder of the day,
ahead of diffuse cold front. Localized flooding has already been
reported this morning in some areas in this band, and about an
inch of rain fell here at the NWS office in only about 30 minutes
around sunrise.

Since atmosphere remains moist and unstable south of the front,
see no reason why the potential for training of heavy
thunderstorms will not remain with us for the remainder of the
day. Also, since soils haven't fully recovered from all the heavy
rains of late June and early July, believe quick run-off will
continue to be the rule.

As a result, am planning to issue a Flash Flood Watch for all but
our extreme northern counties though 00z/Sunday. Some spots will
likely pick up between 2 and 3 inches of rain over just a couple
hrs, and current 3-hr FFG for much of our area is around two and a
half inches. Doppler estimates indicate some such totals have
already fallen in the band of heaviest rains over the last 3 hrs.

&&

.AVIATION...
12Z TAF DISCUSSION.

Frontal boundary and an upper level trough axis will work in
unison and produce scattered showers and thunderstorms across
Middle TN this morning. The activity will shift southward by
afternoon. Areas near CSV will see the most activity. Partial
clearing will commence aft 00z as drier air works in. Light fog
will be possible late tonight, mainly aft 06z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  69  89  68  92 /  70  20   0   0  10
Clarksville    87  66  87  66  90 /  30  10   0   0  10
Crossville     82  64  83  63  85 /  70  20  10   0  20
Columbia       87  68  87  67  91 /  70  20   0   0  10
Lawrenceburg   87  68  87  67  90 /  70  30  10  10  10
Waverly        86  68  88  67  90 /  70  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........Reagan
Hazardous weather outlook, Jul 15, 6:54 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
654 AM CDT Sat Jul 15 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-161200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
654 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across Middle Tennessee
today and tonight. Some of these storms could produce heavy
rainfall and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat Index values nearing 105 degrees will be possible Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 15, 9:03 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
903 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      3 SE GORDONSVILLE       36.15N  85.89W
07/15/2017                   SMITH              TN   FACEBOOK

            WATER FLOWING OVER ROADWAY IN CLUB SPRINGS IN SMITH
            COUNTY

&&

EVENT NUMBER OHX1700723

BW
Local storm report, Jul 15, 9:13 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
913 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      5 ENE LEBANON           36.24N  86.24W
07/15/2017                   WILSON             TN   EMERGENCY MNGR

            WATER WAS ENCROACHING ON HOUSE AT CARTHAGE HWY AT BIG
            SPRINGS ROAD EAST OF LEBANON.

&&

EVENT NUMBER OHX1700724

BW
Local storm report, Jul 15, 9:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
926 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 N LEBANON             36.22N  86.32W
07/15/2017                   WILSON             TN   TWITTER

            WATER INCHES DEEP IN YARDS FROM OVERWHELMED DITCHES IN
            SAM HOUSTON NEIGHBORHOOD IN LEBANON.

&&

EVENT NUMBER OHX1700725

BW
Local storm report, Jul 15, 10:02 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1002 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     LIGHTNING        8 E NASHVILLE           36.17N  86.64W
07/15/2017                   DAVIDSON           TN   TWITTER

            COMFORT SUITES OFF OF STEWARTS FERRY PIKE STRUCK BY
            LIGHTNING... WHICH CAUSED FIRE.

&&

EVENT NUMBER OHX1700726

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:40 AM CDTAreal Flood AdvisoryOHXDeKalb, Putnam, White2 hr
Jul 15, 6:02 AM CDTAreal Flood AdvisoryOHXSmith, Wilson118 min
Jul 15, 6:39 AM CDTFlash Flood WarningOHXDeKalb, Putnam, Smith, White, Wilson3 hr
Jul 15, 8:40 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson2 hr
Jul 15, 8:56 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Jul 15, 9:22 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Montgomery113 min
Jul 15, 10:06 AM CDTFlash Flood WatchOHXBedford, Cannon, Cheatham, Coffee, Cumberland, Davidson and 21 more5 hr
Jul 15, 12:43 PM CDTAreal Flood AdvisoryOHXPerry2 hr
Jul 15, 1:11 PM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Perry, Wayne2 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.